Tetracycline Disease Interactions
There are 4 disease interactions with tetracycline:
Pseudomembranous colitis has been reported with most antibacterial agents and may range in severity from mild to life-threatening, with an onset of up to two months following cessation of therapy. Antibiotic therapy can alter the normal flora of the colon and permit overgrowth of Clostridium difficile, whose toxin is believed to be a primary cause of antibiotic-associated colitis. The colitis is usually characterized by severe, persistent diarrhea and severe abdominal cramps, and may be associated with the passage of blood and mucus. The most common culprits are clindamycin, lincomycin, the aminopenicillins (amoxicillin, ampicillin), and the cephalosporins. Therapy with broad-spectrum antibiotics and other agents with significant antibacterial activity should be administered cautiously in patients with a history of gastrointestinal diseases, particularly colitis. There is some evidence that pseudomembranous colitis, if it occurs, may run a more severe course in these patients and that it may be associated with flares in their underlying disease activity. The offending antibiotic(s) should be discontinued if significant diarrhea occurs during therapy. Stool cultures for Clostridium difficile and stool assay for C. difficile toxin may be helpful diagnostically. A large bowel endoscopy may be considered to establish a definitive diagnosis in cases of severe diarrhea.
- Moriarty HJ, Scobie BA "Pseudomembranous colitis in a patient on rifampicin and ethambutol." N Z Med J 04/23/80 (1980): 294-5
- Thomas E, Mehta JB "Pseudomembranous colitis due to oxacillin therapy." South Med J 77 (1984): 532-3
- Meadowcroft AM, Diaz PR, Latham GS "Clostridium difficile toxin-induced colitis after use of clindmycin phosphate vaginal cream." Ann Pharmacother 32 (1998): 309-11
The use of tetracyclines has rarely been associated with hepatotoxicity. Histologic fatty changes of the liver, elevated liver enzymes, and jaundice have been reported, primarily in patients treated with large doses of intravenous tetracycline hydrochloride (no longer available in the U.S.) but also in patients receiving high oral doses of these drugs. Therapy with tetracyclines should be administered cautiously in patients with preexisting liver disease or biliary obstruction. Reduced dosages may be appropriate, particularly with minocycline and doxycycline, since the former is metabolized by the liver and the latter undergoes enterohepatic recycling. Liver function tests are recommended prior to and during therapy, and the concomitant use of other potentially hepatotoxic drugs should be avoided.
- Min DI, Burke PA, Lewis D, Jenkins RL "Acute hepatic failure associated with oral minocycline: a case report." Pharmacotherapy 12 (1992): 68-71
- Brogden RN, Speight TM, Avery GS "Minocycline: a review of its antibacterial and pharmacokinetic properties and therapeutic use." Drugs 9 (1975): 251-91
- Burette A, Finet C, Prigogine T, De Roy G, Deltenre M "Acute hepatic injury associated with minocycline." Arch Intern Med 144 (1984): 1491-2
Tetracyclines (except doxycycline) are eliminated by the kidney to various extent. Patients with renal impairment may be at greater risk for tetracycline-associated hepatic and/or renal toxicity (increased BUN with consequent azotemia, hyperphosphatemia, and acidosis) due to decreased drug clearance. Therapy with tetracyclines should be administered cautiously at reduced dosages in patients with renal impairment. Clinical monitoring of renal and liver function is recommended, and serum tetracycline levels may be necessary during prolonged therapy.
- Reddy J "Tetracycline antibiotics should be avoided in patients with renal disease." N Z Med J 94 (1981): 396
- Braden GL, Geheb MA, Shook A, Singer I, Cox M "Demeclocycline-induced natriuresis and renal insufficiency: in vivo and in vitro studies." Am J Kidney Dis 5 (1985): 270-7
- Lee P, Crutch ER, Morrison RB, et al "Doxycycline: studies in normal subjects and patients with renal failure." N Z Med J 75 (1972): 355-8
The use of oral tetracycline capsules and tablets has been associated with esophageal irritation and ulceration in patients who ingested the drug without sufficient fluid shortly before bedtime. Therapy with solid formulations of tetracyclines should preferably be avoided in patients with esophageal obstruction, compression or dyskinesia. If the drugs are used, patients should be advised not to take the medication just before retiring and to drink fluids liberally.
- Channer KS, Hollanders D "Tetracycline-induced oesophageal ulceration." Br Med J 282 (1981): 1359-60
- Aarons B, Bruns BJ "Oesophageal ulceration associated with ingestion of doxycycline." N Z Med J 91 (1980): 27
- "Product Information. Minocin (minocycline)." Lederle Laboratories, Wayne, NJ.
You should also know about...
tetracycline drug Interactions
There are 316 drug interactions with tetracycline
tetracycline alcohol/food Interactions
There are 2 alcohol/food interactions with tetracycline
Drug Interaction Classification
The classifications below are a general guideline only. It is difficult to determine the relevance of a particular drug interaction to any individual given the large number of variables.
|Major||Highly clinically significant. Avoid combinations; the risk of the interaction outweighs the benefit.|
|Moderate||Moderately clinically significant. Usually avoid combinations; use it only under special circumstances.|
|Minor||Minimally clinically significant. Minimize risk; assess risk and consider an alternative drug, take steps to circumvent the interaction risk and/or institute a monitoring plan.|
Do not stop taking any medications without consulting your healthcare provider.
Disclaimer: Every effort has been made to ensure that the information provided by Multum is accurate, up-to-date and complete, but no guarantee is made to that effect. In addition, the drug information contained herein may be time sensitive and should not be utilized as a reference resource beyond the date hereof. This material does not endorse drugs, diagnose patients, or recommend therapy. Multum's information is a reference resource designed as supplement to, and not a substitute for, the expertise, skill, knowledge, and judgement of healthcare practitioners in patient care. The absence of a warning for a given drug or combination thereof in no way should be construed to indicate that the drug or combination is safe, effective, or appropriate for any given patient. Multum Information Services, Inc. does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. Copyright 2000-2015 Multum Information Services, Inc. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse, or pharmacist.